Join 3,552 readers in helping fund MetaFilter (Hide)


Will my Celexa headaches go away?
November 27, 2011 8:43 PM   Subscribe

Celexa headaches?

I just started Celexa 14 days ago (5mg for 6 days, then up to 10). On the third day, I started noticing a constant headache, and it's only gotten worse as time progresses.

I am dx'd bipolar I, and also take lithium and buspar, with no real problems. I know that I'm ridiculously sensitive to med changes, but I've noticed actual positive changes in my mood since starting the Celexa.

I called my pdoc and he wants to switch me to Paxil (no way I'm doing that), so he had me stop the Celexa. The headache got worse.

I'll call again tomorrow, but has anyone ever had headaches/migraine with Celexa? Did it ever dissipate?? I'd be willing to try to put up with the headaches for the benefit of the mood as long as I knew they would eventually disappear...
posted by unlucky.lisp to Health & Fitness (10 answers total) 1 user marked this as a favorite
 
I got a wicked headache with Celexa that incapacitated me on day 2. I stopped taking it day 4. It took about a week for my head to stop hurting.
posted by Zophi at 8:50 PM on November 27, 2011


I was on Lexapro for a while, and I think it was the cause of my pretty wicked clenching habit, which I can't seem to shake. I didn't know why I got headaches (in my temple, near my jaw, and around my ears) at first because I clench mostly in my sleep, but it didn't take long to figure it out. It also didn't take long for them to progress to migraines (ouch!).

What kind of headaches are you experiencing? Does my experience seem similar to yours? Lexapro is very similar to Celexa, and people on Celexa have experienced the same problem.
posted by two lights above the sea at 8:52 PM on November 27, 2011 [1 favorite]


two lights, yes! once i upped my dose to 10 mg, the jaw clenching became a huuuuuge problem!!

my headaches sound very similar - they mostly occur at the base of my skull up into the temple area, sometimes right above my eyebrows, and they are excruciating. taking benedryl + excedrin alleviates it a tiny bit, but not much.
posted by unlucky.lisp at 9:12 PM on November 27, 2011


I had it, and it did go away. Within a month, for sure; possibly a good deal sooner, but it was four or five years ago and I can't be sure now. The jaw clenching seemed to be the culprit for me too. It was terrible for the first two or three weeks. I'm not sure it totally stopped until I switched to a different antidepressant, but it eased off more than enough to not hurt.
posted by Adventurer at 9:20 PM on November 27, 2011


I've gone on and off Celexa three times (each tapered and with doctor's supervision). I get the terrible headaches each time I've started up again. For me, it went away after about two or three weeks also. I'm on a very mild dose (5mg) so perhaps the headaches are more bearable for that reason.
posted by mykescipark at 9:22 PM on November 27, 2011


I don't have personal experience with Celexa, but I know someone who did and they experienced headaches after going off of it. I can't speak to the headaches while you were on it, but the headaches you're experiencing now that you're off of it may be a sign of withdrawal and will (hopefully) go away soon.

I'm surprised that the doctor had you go off the Celexa cold turkey (which is what it sounds like from your post). That's generally not considered a good idea unless you haven't been on it for very long.
posted by asnider at 9:26 PM on November 27, 2011


Yeah, the problem definitely became more evident for me once I upped my dosage (from 10mg to 20mg), and that was after over six months of being on the lower dose. Hope it gets better, and definitely talk with your doctor before changing anything. Withdraw is a bitch, too, and you can't do it alone.
posted by two lights above the sea at 9:37 PM on November 27, 2011


I take 10mg of Celexa daily. I get withdrawal headaches if I don't take it (mine feel like they're inside and right behind my eye sockets), and had a few issues with headaches right when starting up (I went straight to 10mg). They could have been related to jaw clenching, which is something I tend to do anyways.

One major plus of Celexa for me, though: ever since starting it, I've barely had any PMS symptoms or menstrual cramps.
posted by naturalog at 11:02 PM on November 27, 2011


I started on a 10mg prescription of Celexa two years ago. When I started, I definitely suffered from headaches, though mine were not as bad as the ones you describe. My doctor recommended I drink Vitamin Water, which lessened the headaches.

What I have noticed is, if I miss a dose, I do get a headache and/or feel intense fatigue. My advice to you is to start out with a low dose (5mg sounds about right) and work with your doctor.
posted by pxe2000 at 4:12 AM on November 28, 2011


Agree with asnider that it's generally recommended to taper off SSRIs.
posted by maryr at 7:47 AM on November 28, 2011


« Older Vancouver, BC apartment broker...   |  I feel unbelievably shitty aft... Newer »
This thread is closed to new comments.